Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Near arithmetic progressions in sparse sets


Author: Steven C. Leth
Journal: Proc. Amer. Math. Soc. 134 (2006), 1579-1589
MSC (2000): Primary 11B25, 11B05, 03H05, 03H15
DOI: https://doi.org/10.1090/S0002-9939-05-08141-4
Published electronically: December 2, 2005
MathSciNet review: 2204267
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Nonstandard methods are used to obtain results in combinatorial number theory. The main technique is to use the standard part map to translate density properties of subsets of $ ^{\ast}\mathbb{N}$ into Lebesgue measure properties on $ [0,1]$. This allows us to obtain a simple condition on a standard sequence $ A$ that guarantees the existence of intervals in arithmetic progression, all of which contain elements of $ A$ with various uniform density conditions.


References [Enhancements On Off] (What's this?)

  • 1. Erdos, P. and Turán, P. ``On some sequences of integers'', J. London Math. Soc., 1936, 11, 261-264
  • 2. Furstenberg, H., ``Ergodic behavior of diagonal measures and a theorem of Szemeredi on arithmetic progressions'', J. Anal. Math. Soc., 1977, 31, 204-256 MR 0498471 (58:16583)
  • 3. Furstenberg, H., Recurrence in Ergodic Theory and Combinatorial Number Theory, Princeton University Press, 1981 MR 0603625 (82j:28010)
  • 4. Gowers, T., ``A new proof of Szemeredi's theorem'', GAFA, 2001, 11, 465-588 MR 1844079 (2002k:11014)
  • 5. Graham, R., Rothschild, B., and Spencer, J., Ramsey Theory, 2nd ed, Wiley, 1990 MR 1044995 (90m:05003)
  • 6. Green, B. and Tao, T., ``The Primes Contain Arbitrarily Long Arithmetic Progressions.'' Preprint. 8 Apr 2004. http://arxiv.org/abs/math.NT/0404188.
  • 7. Henson, C.W., ``Foundations of nonstandard analysis-A gentle introduction to nonstandard extensions, in Nonstandard Analysis: Theory and Applications, ed. by N.J. Cutland, C.W. Henson, and L. Arkeryd, Kluwer Academic Publishers, 1997 MR 1603228 (99i:03085)
  • 8. Jin, R., ``The sumset phenomenon'', Proc. of the Amer. Math. Soc., 2002, 130 no. 3, 855-861 MR 1866042 (2002h:03149)
  • 9. Jin, R., ``Nonstandard methods for upper Banach Density Problems'', J. of Number Theory, 2000, 91, 20-38 MR 1869316 (2002h:11011)
  • 10. Jin, R., ``Applications of nonstandard analysis in additive number theory'', Bull. of Symbolic Logic, 2001, 6 no. 3, 20-38 MR 1803637 (2001k:11262)
  • 11. Jin, R., ``Standardizing nonstandard methods for upper banach density problems'', Unusual Applications of Number Theory, ed. by Melvyn Nathanson, DIMACS series, vol. 64, 2004 MR 2063207 (2005e:11008)
  • 12. Jin, R., ``The inverse problem for upper asymptotic density'', Tran. of the Amer. Math. Soc., 2003, 355 no. 1, 57-78 MR 1928077 (2004a:11006)
  • 13. Jin, R., ``The inverse problem for upper asymptotic density II'', to appear
  • 14. Jin, R., ``Solution to the inverse problem for upper asymptotic density'', to appear
  • 15. Jin, R., ``Freiman's conjecture and nonstandard methods'', to appear
  • 16. Leth, S., ``Applications of nonstandard models and lebesgue measure to sequences of natural numbers'', Tran. of the Amer. Math. Soc., 1988, 307 no. 2, 457-468 MR 0940212 (89g:11012)
  • 17. Leth, S., ``Sequences in countable nonstandard models of the natural numbers, Studia Logica, 1988, XLVII no. 3, 63-83 MR 0999780 (90h:03054)
  • 18. Leth, S., ``Some nonstandard methods in combinatorial number theory, Studia Logica, 1988, XLVII no. 3, 85-98 MR 0999781 (90c:03067)
  • 19. Lindstrom, T., ``An invitation to nonstandard analysis'', in Nonstandard Analysis and Its Application, ed. by N. Cutland, Cambridge University Press, 1988 MR 0971064
  • 20. Loeb, P. and Wolff, M., Nonstandard Analysis for the Working Mathematician, Kluwer, 2000 MR 1790871 (2001e:03006)
  • 21. Szemerédi, E., ``On sets of integers containing no $ k$ elements in arithmetic progression'', Acta Arith., 1975, 27, 199-245 MR 0369312 (51:5547)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11B25, 11B05, 03H05, 03H15

Retrieve articles in all journals with MSC (2000): 11B25, 11B05, 03H05, 03H15


Additional Information

Steven C. Leth
Affiliation: Department of Mathematical Sciences, University of Northern Colorado, Greeley, Colorado 80639
Email: steven.leth@unco.edu

DOI: https://doi.org/10.1090/S0002-9939-05-08141-4
Keywords: Nonstandard analysis, arithmetic progressions
Received by editor(s): August 31, 2004
Received by editor(s) in revised form: October 14, 2004, November 7, 2004, and January 5, 2005
Published electronically: December 2, 2005
Additional Notes: The author thanks the referee for identifying several errors in the original version
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society